[ Back to EurekAlert! ] Public release date: 10-May-2010
[ | E-mail Share Share ]

Contact: Eileen Shields
Eileen.Shields@sfdph.org
415-554-2507
JAMA and Archives Journals

Studies document risks associated with common acid-suppressing medications

Reports are part of a new series in Archives of Internal Medicine examining health care overuse

Proton pump inhibitors, medications that suppress acid in the stomach, appear to be associated with fractures in postmenopausal women and bacterial infections in many patients, and higher doses do not appear any more beneficial for treating bleeding ulcers, according to a series of reports in the May 10 issue of Archives of Internal Medicine, one of the JAMA/Archives journals. An additional report finds that introducing guidelines for proton pump inhibitor use into clinical settings may reduce rates of inappropriate prescriptions.

"A staggering 113.4 million prescriptions for proton pump inhibitors are filled each year, making this class of drugs, at $13.9 billion in sales, the third highest seller in the United States," writes Mitchell H. Katz, M.D., of the San Francisco Department of Public Health, in an editorial accompanying the reports. These medications effectively treat inflammation of the esophagus, gastroesophageal reflux disease (GERD), ulcers and several other conditions, but evidence suggests that between 53 percent and 69 percent of proton pump inhibitor prescriptions are for inappropriate indications, he notes.

"All drugs have adverse effects, but that alone is not a reason to avoid them. Rather, prior to prescribing medications, good clinicians must weigh the benefits vs. the risks and the seriousness of the disease vs. the seriousness of the adverse effects," Dr. Katz writes. Proton pump inhibitors are often used to treat dyspepsia, or indigestion, in the absence of ulcers, inflammation or severe GERD. "That proton pump inhibitors relieve dyspepsia is without question, but at what cost (and I do not mean financial)? Five studies in this issue of the Archives help to answer this question."

The studies find that:

"Harm will result if these commonly used medications are prescribed for conditions for which there is no benefit, such as non-ulcer dyspepsia," write Deborah Grady, M.D., M.P.H., of University of California, San Francisco, and San Francisco Veterans Affairs Medical Center, and Rita F. Redberg, M.D., M.Sc., also of University of California, San Francisco, and editor of the Archives, in another editorial.

The articles are part of the journal's new series, "Less Is More," highlighting areas where measures of health are worse when patients receive more health services. "Evidence suggests that providing excessive health care service is most likely to occur in situations in which there is not strong evidence to document the benefit and harms of the service," they write. "The Archives aims to address this deficit by publishing articles that provide evidence that performing 'more' of certain health care activities results in 'less' health."

###

(Arch Intern Med. 2010;170[9]:747-748, 765-771, 751-758, 772-778, 784-790, 779-783, 749-750. Available pre-embargo to the media at www.jamamedia.org.)

Editor's Note: Please see the articles for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc. To contact Shelly L. Gray, Pharm.D., M.S., call Melinda Young at 206-543-3485 or e-mail myoung6@uw.edu. To contact Michael D. Howell, M.D., M.P.H., call Bonnie Prescott at 617-667-7306 or e-mail bprescot@bidmc.harvard.edu. To contact Amy Linsky, M.D., call Gina DiGravio at 617-638-8480 or e-mail gina.digravio@bmc.org. To contact corresponding author Zui-Shen Yen, M.D., M.P.H., e-mail ericyen@ntu.edu.tw. To contact Patrick S. Yachimski, M.D., M.P.H., call Craig Boerner at 615-322-4747 or e-mail craig.boerner@vanderbilt.edu.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.